The Rollin' RN's

The Ibuprofen Debate: Just the Facts Ma’am, Just the Facts…


Today, during the Coronavirus (COVID-19) pandemic, we are witnessing quite a debate regarding the safety of consuming ibuprofen (Advil, Motrin) to treat symptoms of Coronavirus. As usual, The Rollin’ RNs wanted to get down to the nitty gritty on this topic and present the information to you, our readers. However, please keep in mind that it is entirely your own decision whether or not you choose to consume ibuprofen during this illness and that you should discuss this in detail with your own doctor or health care professional what’s best and safest for you. So, where did this debate start? On March 14th, French health minister Olivier Véran sent a tweet, in which he said On March 14th, French health minister Olivier Véran sent a tweet, in which he said anti-inflammatory medicine like ibuprofen (such as Advil) could worsen the symptoms of the coronavirus infection. He recommended switching to acetaminophen (such as Tylenol) to help reduce fevers. Because of this message, panic quickly spread across the world and became another confusing factor in the already perplexed “terror-stricken” population. And like toilet paper, acetaminophen flew off store shelves and is now hard to find. So, here’s some information we found on the subject. Where did Veran’s information come from? A letter published in The Lancet Medical Journal seemed to support this claim. The researchers cited evidence that the virus attaches to certain enzymes in our lungs called angiotensin-converting enzyme 2 (ACE2). They hypothesized that ibuprofen could increase the number of those enzymes in a person, making them more susceptible to adverse reactions to the virus. Contradictory info now, Rachel Graham, a virologist at the University of North Carolina, stated that the level of ACE2 in your body doesn’t necessarily make you more or less vulnerable — and that there isn’t much evidence that shows ibuprofen makes a difference in those levels, anyway. What Are NSAIDs (nonsteroidal anti-inflammatory drugs i.e. ibuprofen, Motrin, Advil)?


These medications are widely used to:

  • Reduce pain.

  • Decrease fever.

  • Decrease inflammation.

Usual side effects of NSAIDs can include:

  • Stomach pain and heartburn.

  • Stomach ulcers.

  • Nausea, vomiting, diarrhea, or constipation.

  • Allergic reactions.

  • Liver or kidney problems.

  • High blood pressure.

According to Larry William Chang, MD, MPH, associate professor of medicine, epidemiology and international health at the Johns Hopkins Medicine in Baltimore, “Many critically ill patients with COVID-19 do experience significant complications with their kidneys and liver, so that can make choosing the right medication for their fever pretty complicated. So, for example, if you have any damage to your kidneys already, you typically do not want to use NSAIDs as that can make things a lot worse.” In a message dated March 18, 2020 the WHO (World Health Organization) does not recommend against the use of ibuprofen. "The organization also reported that it was consulting with physicians who are treating COVID-19 patients and are so far "not aware of reports of any negative effects of ibuprofen, beyond the usual known side effects that limit its use in certain populations." “There’s not enough evidence to show that ibuprofen could make COVID-19 worse”, Rodney E. Rohde, PhD, a professor at Texas State University, told Healthline. For now, Rohde said there’s “no hard evidence” not to take over-the-counter or prescription pain medications. That said, Rohde advises people to talk to their doctors for more recommendations based on their individual health. According to National Institute of Allergy and Infectious Diseases, “Currently, there is no conclusive evidence that ibuprofen and other over-the-counter anti-inflammatory drugs increases the risk of serious complications or of acquiring the virus that causes COVID-19. There is also no conclusive evidence that taking over-the-counter anti-inflammatory drugs is harmful for other respiratory infections.” Tylenol seems safe, right? WRONG. The hitch is that acetaminophen has a narrower window of safety compared with ibuprofen and naproxen. NSAIDs can make you sick, too, but it takes a larger amount to reach a dangerous overdose. Taking too much acetaminophen can damage the liver, sometimes leading to a liver transplant or death. Tylenol (acetaminophen) controls pain and fever but does not reduce inflammation, as does nonsteroidal anti-inflammatory drugs (NSAIDs) ibuprofen (Advil, Motrin, generics) and naproxen (Aleve, generics). And reducing inflammation may be a big factor for taking NSAIDs over acetaminophen. But unlike NSAIDs, acetaminophen does not irritate the stomach and intestinal lining. That means a person who cannot tolerate NSAIDs can still take acetaminophen. It's an important drug for controlling chronic pain in older adults. The body breaks down most of the acetaminophen in a normal dose and eliminates it in the urine. But some of the drug is converted into a byproduct that is toxic to the liver. If you take too much—all at once or over a period of days—more toxin can build up than the body can handle. It's safest to take only what you need, and to not exceed 3,000 mg a day whenever possible, especially if you use acetaminophen often. And don’t forget to read the labels of all over the counter medications, especially those for colds and flus as some can contain additional acetaminophen.



As nurses and healthcare providers, the suggestion was made to alternate acetaminophen and ibuprofen, in an attempt to provide the most benefit yet prevent damage to the liver or the stomach.




So, there you have it, just the facts retrieved from fact-worthy sources but as with any other medication, it is always best to consult with your own healthcare provider who is most aware of you and your body.

This is an uncertain time. We are all confused as to what to believe but we try to research questions and provide the best information possible. We will be speaking with our own providers as to their recommendations on ibuprofen usage. We are watching the news as you do. Anything that sounds odd to our ears when it comes to impacting your health, we will research and share our findings with you.

It's all good so keep on rollin', stay safe and healthy and don't forget to wash your hands!! Patty, BSN, RNC and Roberta, RN The Rollin’ RNs ™



References: Acetaminophen safety: Be cautious but not afraid. Retrieved March 28, 2020 from https://www.health.harvard.edu/pain/acetaminophen-safety-be-cautious-but-not-afraid Do Anti-Inflammatories Like Ibuprofen Aggravate Coronavirus? Retrieved March 28, 2020 from https://health.usnews.com/conditions/articles/coronavirus-and-ibuprofen-what-to-know Here’s What We Know About Ibuprofen and COVID-19. Retrieved March 28, 2020 from https://www.healthline.com/health-news/what-to-know-about-ibuprofen-and-covid-19#Evidence-lacking Ibuprofen and Coronavirus: Is It Still Safe to Take This Painkiller? Retrieved March 28, 2020 fromhttps://www.firstforwomen.com/posts/health/coronavirus-ibuprofen

Roberta & Patty (2).png
The Rollin' (1).png

Hi, thanks for stopping by!

We are thrilled that you are on a journey to learn more about your life with a spinal cord injury. As nurses with spinal cord injures ourselves, we get it! Read more about us and why we write!

Let the posts
come to you.

Thanks for submitting!

  • Facebook
  • Instagram
  • Twitter
  • Pinterest

The Spinal Cord Injury Education Blog